SATURDAY, OCTOBER 1, 2016

Fever-reducing medications may contribute to spread of influenza

Researchers from McMaster University recently discovered a correlation between fever-reducing over-the-counter medications and the spread of influenza, and claimed the medications may be responsible for more than 1,000 flu-associated deaths in North America annually.

"When they have flu, people often take medication that reduces their fever," Lead Study Author and Professor of Mathematics at McMaster University David Earn said. "No-one likes to feel miserable, but it turns out that our comfort might be at the cost of infecting others. Because fever can actually help lower the amount of virus in a sick person's body and reduce the chance of transmitting disease to others, taking drugs that reduce fever can increase transmission. We've discovered that this increase has significant effects when we scale up to the level of the whole population."

The study was published in the Proceeding of the Royal Society B on Wednesday. It was co-authored by McMaster professors Ben Bolker of the mathematics & statistics and biology departments and Paul Andrews of the psychology, neuroscience and behaviors department.

The researchers conducted both human and animal studies and used a mathematical model to observe the overall effect of fever-reducing drugs, such as ibuprofen and acetaminophen, on the ability to spread influenza infection. The team found that fever suppression increases the number of annual cases of influenza by five percent, statistically corresponding to more than 1,000 flu-associated deaths in North America annually.

"Although we have put together the best available estimates for each parameter in our model, we have a long way to go before we can make concrete policy proposals," Bolker said. "We need more experiments to determine precisely how much reducing fever increases viral shedding in humans, and to estimate how much more people spread disease because they are more active in the community when they alleviate their symptoms by taking medication."